HealthDay News — The FDA is warning of a rare but serious risk for painfully prolonged erections with attention-deficit/hyperactivity disorder (ADHD) drugs that contain methylphenidate.
The condition, called priapism, can cause permanent damage to the penis if not treated immediately, the agency is warning. The drugs in question belong to a class of drugs called central nervous system stimulants and include the brand name medications Ritalin, Concerta, Daytrana, Focalin, Metadate, Methylin and Quillivant.
A non-stimulant ADHD drug called atomoxetine (Strattera) has also been linked with priapism in children, teens and adults.
Doctors should make sure that male patients and their parents know the signs and symptoms of priapism and the importance of immediate medical treatment, the FDA said in a press release. Younger males, especially those who haven’t reached puberty, may not recognize the problem or may be too embarrassed to tell anyone about it, the agency noted.
In a recent review of these products, the FDA found 15 cases of priapism occurred from 1997 to 2012 among patients taking methylphenidate-based drugs. Priapism appears to be more common in patients taking Strattera than in those taking methylphenidate products, but a lack of data means there is no way to know how often priapism occurs in patients taking either type of drug.
Based on a recent review of these products, the FDA has told manufacturers to update the drugs’ labels and patient medication guides. Patients should be encouraged to read such guides and should not stop taking a methylphenidate product without first discussing the decision with a doctor.
It’s also important for doctors to use caution when switching patients from methylphenidate to Strattera, the FDA warned. The agency has also received a few reports of priapism with amphetamine drugs, but these involved other drugs with known risks for the condition. As a result, the FDA has not concluded that priapism is a definite risk with amphetamine products.